Alert archive / New York / Areal Flood Warnings in 2017

Areal Flood Warning 1, NWS Buffalo, NY

January 12, 2017Chautauqua County, New York

NWS Buffalo, NY issued this areal flood warning at Jan 12, 2017, 10:17 AM EST for Chautauqua County, New York. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 12, 2017, 10:17 AM EST (15:17 UTC)
Expired
Jan 12, 2017, 7:15 PM EST
In force
9 hr
Issued by
NWS Buffalo, NY
Area
Storm-based polygon
Flood severity
None

County Chautauqua County, NY

The radar

The Buffalo radar (KBUF), 109 km from the middle of the area, began a volume at 15:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 3.3 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2017-01-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 33 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2017-01-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 261 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
33 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
699 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
261 m²/s²
0-3 km storm-relative helicity
264 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

961 
WGUS41 KBUF 121517
FLWBUF

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Buffalo NY
1017 AM EST THU JAN 12 2017

NYC013-130015-
/O.NEW.KBUF.FA.W.0001.170112T1517Z-170113T0015Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Chautauqua NY-
1017 AM EST THU JAN 12 2017

The National Weather Service in Buffalo has issued a

* Flood Warning for...
  Rain and Snowmelt in...
  Southeastern Chautauqua County in western New York...

* Until 715 PM EST Thursday.

* At 1014 AM EST, local law enforcement officials reported flooding
  along Conewango Creek in the town of Kiantone. A stretch of County
  Road 60 between Peck Settlement Road and U.S. Highway 62 has been
  closed due to the flooding. Up to one inch of rain has already
  fallen, with additional rainfall expected this afternoon.

* Some locations that will experience flooding include...
  Kiantone, Frewsburg and Busti. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 4200 7933 4208 7926 4209 7912 4200 7911

$$

Wood

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this areal flood warning went out at Jan 12, 6:39 AM EST, 3 hours 38 minutes earlier.

Area forecast discussion, Jan 12, 6:39 AM EST, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
639 AM EST Thu Jan 12 2017

.SYNOPSIS...
A slow moving front and wave of low pressure will bring widespread
rain today, with a few leftover light snow showers possible east of
the lakes tonight as colder air moves back into the region. Colder
air will last through the weekend before more well above normal
temperatures arrive next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
A cold front across Southern Ontario will very slowly enter
Western New York this morning. There are some showers ahead of
this boundary, with a line of moderate to heavy rain extending
from Northeastern Ohio to the Western Southern Tier. High
resolution guidance differed on the position of this, with radar
trends now supporting locally higher rainfall amounts near the
NY/PA border. There may be a few thunderstorms embedded in these
areas of heavier rain with ample elevated instability.

After this, there is strong model consensus that a mid-level wave
will move across the region this afternoon and early evening. The
synoptic scale lift generated by a shortwave and weak wave of
surface low pressure provides high confidence in widespread rain
across the entire region. This will bring roughly another half
inch of rain to the area.

There still is risk for flooding across western portions of the
cwa as a result of the rain and snowmelt. About an inch of rain is
expected in these areas, with a bit less expected elsewhere. Based
on radar trends, flood warnings were issued for two points on the
Allegheny River. See the hydrology section of the discussion for
more information on the potential for flooding.

Outside of the rain, temperatures will be noticeably warm this
morning, with downsloping aiding warming across the Lake Plains
where temperatures will be in the 50s this mid-January morning.
Despite the strong LLJ, only a portion of these winds aloft will
mix to the surface due to a strong inversion. It still will be
breezy, with gusts to 45 mph in downslope regions off the
Chautauqua ridge and across the Niagara frontier through mid-
morning.

Finally, the combination of abundant low level moisture near the
frontal zone, warm air and high dewpoints over a cold ground, and
for the Niagara Frontier and Watertown areas southwest flow off the
cold lakes, will produce areas of fog today. Stratus will also
intersect the hills across higher terrain with areas of fog.

The cold front will gradually push south of the area tonight, with
gradually colder air building into the region. This evening it will
not be cold enough aloft for a lake response with mid-level
temperatures having a long ways to fall until they are cold enough
for lake induced instability to develop. By 12Z Friday, consensus
850mb temperatures fall to -11C across Lake Ontario and -7C across
Eastern Lake Erie. This should result in some light upslope aided
snow showers off Lake Ontario in a WNW flow. Any accumulation
will be light, generally less than an inch. Lows tonight will be
in the 20s.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
Friday, light lake effect snow will fall to the southeast of the
lakes as a brief period of favorable conditions for lake effect snow
occur. Lake Induced Equilibrium levels will be rising to about 5k
feet and a brief period of moisture within a dendritic snow growth
zone will allow for around an additional inch of snow to fall SE of
Lake Ontario (possibly with a Georgian Bay connection) and flurries
SE of Lake Erie. Surface high pressure will bring drier air across
the lakes by Friday afternoon and lake effect snow will become
weaker as winds turn more northerly. There may still be a very light
band of snow falling south of Lake Ontario, across the Niagara
Frontier Friday evening before the drier air associated with a
1045mb surface high passing by just to our north diminishes lake
effect snow to just flurries.

This surface high pressure will reach New England Saturday, and flow
around the surface high will allow for some moisture to be
transported northward. This moisture following a lifting isentropic
surface will encounter the confluence of an upper level flow over
the Eastern Great lakes region, with a 130 knot 300 hPa jet
stretched over the Eastern Great Lakes region to central New
England. Additional lift from the right entrance region to this jet,
combined with the isentropic lift lower in the atmosphere may allow
for a little light synoptic snow to sneak northward across the state
line, and cross WNY. Highest chances for any snow will be towards
the state line which will lie south of the upper level jet axis.

Any light snow will taper off Saturday afternoon and evening with
the Saturday night period likely to be dry as yet another area of
high pressure nears the region.

Highs will be just below normal for Friday and Saturday, while
overnight lows Friday night drop into the teens across WNY, while
clearing across the north country may allow for some single digits,
or even below zero readings. Saturday night should mainly be in the
teens everywhere.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
A 1032mb arctic-sourced High Pressure will shift across the eastern
Great Lakes Sunday then off the Gulf of Maine Sunday night. This
will keep seasonably cold and dry weather in place to close out the
weekend with temperatures topping out in the upper 20s to low 30s
before slipping back into the teens to low 20s Sunday night. The
high will keep a frontal zone suppressed to our south and promote at
least partial clearing to morning clouds.

On Monday, an upper low over the Desert Southwest will open up and
lift northeast across the Central Plains states generating a surface
low over northern Missouri. The 500mb level pattern will amplify
across the CONUS with a building ridge over the eastern states. Deep
southerly flow in the east aloft and at the surface wrapping around
the backside of the Arctic High off the Gulf of Maine will push our
temperatures above normal along with an increase in moisture as a
connection back to the Gulf of Mexico develops. Highs on Monday will
run into the upper 30s to about 40 with clouds thickening and
lowering along with a slight chance of some snow and rain showers
ahead of a warm front connected to the Missouri Low lifts across the
Ohio Valley toward western New York.

Monday night through Tuesday a warm front will lift northward across
the region. Initially there may be some wintry mixed precipitation
Monday night and into Tuesday, but as a milder airmass floods across
the region, precipitation will become all rain. Rain will become
likely as another frontal boundary, possibly with a surface wave
along it crosses the region late Tuesday or Tuesday night. Expect
surface temperatures to remain steady, and possibly even rise a few
degrees Tuesday evening and overnight, maintain the precipitation
type as plain rain. It will not be until a trailing cold front
associated with the surface low that temperatures will begin to
fall, with then chances for snow entering back across the region
Wednesday.

The southerly flow will promote above normal temperatures
topping out in the mid 40s to around 50F Tuesday and mid to upper
40s on Wednesday. These temps will support chances for rain showers
during the peak of the day while overnight lows dipping down to
around of just above freezing supporting some mixed rain and wet
snow showers.

There is a high degree of confidence that temperatures will remain
well above normal for the remainder of the week into the third
weekend of the month. The driving force for this scenario will be a
large upper level storm that will be closed off over Alaska. This
will force Pacific based air across much of Canada...effectively
blocking the southern intrusion of any arctic air to the Lower 48.

This extended temperature forecast remains in lock step agreement
with both the 6 to 10 and 8 to 14 day temperature outlooks from the
Climate Prediction Center that depict a greater than 90% probability
for above normal temperatures over the Great Lakes region.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
An area of steady rain will move across the Western Southern Tier
this morning, with scattered showers across the rest of the area.
A brief thunderstorm is possible in this steadier rain near JHW
this morning.

Winds will shift to the southwest and diminish this morning. A
frontal wave and associated inversion along with abundant low
level moisture will bring more widespread IFR CIGS across the
entire region. Areas of fog will also develop with high dewpoints
advecting over cold ground. Southwest flow off the cold lakes
will also enhance the fog and low stratus near KBUF, KIAG, and
KART. The combination of low CIGS and fog may drop conditions to
near airfield minimums at times today.

Conditions will gradually improve this evening as drier air
slowly builds in behind the boundary. Expect mainly MVFR
conditionsin lake effect clouds tonight. There may be some light
lake effect snow showers, but these will be southeast of Lake
Ontario and should not impact any TAF sites.

Outlook...

Friday...VFR/MVFR with a chance of snow showers southeast of Lake
Ontario.
Saturday...VFR/MVFR with scattered snow showers possible.
Sunday and Monday...Mainly VFR.

&&

.MARINE...
A SSW flow will develop ahead of a cold frontal boundary. The wind
direction will bring the higher wave action into Canadian waters,
but nonetheless there will be a period of Small Craft Advisory
conditions. The cold front will gradually cross the waters today,
with winds initially diminishing behind the boundary. Colder air
will build behind the front tonight, with an increasing WNW flow.
Cold air advection will help mix winds aloft, which is likely to
require more small craft headlines tonight into Friday.

&&

.HYDROLOGY...
There is still a potential for flooding across portions of the
forecast area. Early morning temperatures have risen into the 50s
in many areas, with dew points well into the 40s. This will last
well into the day, and should melt nearly all the existing snow
pack in the Genesee, Allegheny, and Buffalo Creeks basins. It will
not be quite as warm in the Black river basin, with a deeper snow
pack likely to melt and ripen, but not likely to be melted away
completely. Expect hydrological modeling to handle this aspect of
the forecast quite well, with existing snow pack SWE largely
known. The only issue here may be that snow may melt a bit faster
than modeled given the nearly ideal conditions for rapid snow
melt today.

The big forecast question is QPF. The frontal boundary will serve
as a focus, with mesoscale and convective features playing a role.
Most areas should get at least a half inch, but there will be
areas which exceed an inch.

The most vulnerable basin appears to be the Allegheny River, since
mesoscale guidance suggests this is most likely to receive
greater rainfall amounts. There is also more snow pack in place
here, with MMEFS ensembles showing the majority of guidance
bringing Olean and Salamanca into flood stage.

The Genesee and Buffalo Creeks basins are less certain, with a bit
less rain expected in these basins. Even so, rainfall amounts just
under an inch should push these to at least action stage. Also,
ice will break up with a potential for ice jamming on smaller
creeks. Warm temperatures in early January flushed ice off most of
the creeks, and the ice which re-formed is probably less than 4
inches thick. As a result, ice jams may not be as persistent any
may flush out at higher flows. This said, there is a potential for
flooding behind any ice jams which do develop. Also, rainfall may
be just ample to push some forecast points to minor flood stage.

In addition to the larger rivers and creeks, all of the small
streams in the area will run very high with the runoff from rain
and snowmelt, with some of them possibly rising out of their banks
in low lying and typically flood prone areas.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Flood Watch through Friday evening for NYZ010-012-085.
     Flood Watch through Saturday morning for NYZ013-019>021.
MARINE...Small Craft Advisory until 10 AM EST this morning for LEZ020-
         040-041.
         Small Craft Advisory until 10 AM EST this morning for
         LOZ030-042>045.

&&

SYNOPSIS...APFFEL
NEAR TERM...APFFEL
SHORT TERM...THOMAS
LONG TERM...RSH/SMITH/THOMAS
AVIATION...APFFEL
MARINE...APFFEL
HYDROLOGY...WOOD/HITCHCOCK
Hazardous weather outlook, Jan 12, 3:38 AM EST, 6 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
338 AM EST THU JAN 12 2017

NYZ001>008-011-014-130845-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
GENESEE-ONTARIO-
338 AM EST THU JAN 12 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH
CENTRAL NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ013-019>021-130845-
LIVINGSTON-CHAUTAUQUA-CATTARAUGUS-ALLEGANY-
338 AM EST THU JAN 12 2017

...FLOOD WATCH IN EFFECT FROM 7 AM EST THIS MORNING THROUGH SATURDAY
MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

NYZ010-012-085-130845-
NORTHERN ERIE-WYOMING-SOUTHERN ERIE-
338 AM EST THU JAN 12 2017

...FLOOD WATCH IN EFFECT FROM 7 AM EST THIS MORNING THROUGH FRIDAY
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-130845-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
338 AM EST THU JAN 12 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 12, 5:38 AM ESTRiver Flood WarningBUFCattaraugus3 days
Jan 12, 5:38 AM ESTRiver Flood WarningBUFCattaraugus48 hr
Jan 12, 10:36 AM ESTRiver Flood WarningBUFErie, Wyoming14 hr
Jan 12, 10:54 AM ESTRiver Flood WarningBUFErie15 hr
Jan 12, 12:49 PM ESTSmall Craft AdvisoryBUF36 hr
Jan 12, 3:25 PM ESTAreal Flood WarningBUFAllegany, Cattaraugus12 hr
Jan 12, 3:42 PM ESTRiver Flood WarningBUFChautauqua12 hr
Jan 12, 4:39 PM ESTAreal Flood WarningBUFChautauqua18 hr
Jan 12, 5:31 PM ESTAreal Flood WarningBUFAllegany, Cattaraugus, Chautauqua, Erie, Wyoming6 hr
Jan 12, 5:35 PM ESTRiver Flood WarningBUFAllegany, Livingston, Wyoming8 hr
Jan 12, 5:38 PM ESTRiver Flood WarningBUFCattaraugus, Chautauqua, Erie, Wyoming11 hr

Nearby

Areal Flood Warnings in New York, 2017Every areal flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.